Pennsylvania, 2004Tornado and Damaging Wind in Pennsylvania, May 20, 2004
May 20, 2004 · NWS CLE · 2 events in 2 counties and zones
1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 20, 1:40 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, May 20, 1:40 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
240 PM EDT THU MAY 20 2004
.DISCUSSION...
WRMFNT MOVD NE OUT OF THE CWA THIS AFTN WITH TEMPS MID 70S TO ARND
80 AND DEW POINT IN THE MID AND UPPER 60S. NO SHWRS/TSTMS ATTM
DESPITE SFC BASES CAPES IN 2500 RANGE AND LOW MEAN CAPES ONLY ARND
1000. HOWEVER BUFKIT WAS SHOWING SMALL MID LVL CAP. STILL EXPECT SCT
TSTM TO DVPL THIS AFTN AND EVNG AND CAP BREAKS...AND WITH HIGH
INSTAB MOD SHEAR SOME OF THESE STORMS COULD BE SEVERE. OVER THE W
1/2 OF THE CWA RAISED POPS TO LKLY LATE TNGT AS EXPECTING MCS TO
DVPL WRN END OF APCHG CDFNT OVER MID MS VLY AND SHUD MOVE INTO WRN
AREA LATE. CONT WITH THE LKLY POPS OVER ALL BUT THE NERN AREAS FRI
MRNG TAPERING BACK TO CHC/SCT DURG THE AFTN. FNTS CONT TO MEANDER
NEAR THE AREA OVER THE WEEKEND AND WILL CONT WITH CHC POPS INTO
SUNDAY WITH HI TEMPS IN UPPER 70S AND LOWER 80S.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE
&&
Hazardous weather outlook, May 20, 5:28 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
628 AM EDT THU MAY 20 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201327-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
628 AM EDT THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
A WARM FRONT LIFTING NORTHEAST OF THE AREA WILL ALLOW WARM AND
UNSTABLE AIR TO SPREAD ACROSS THE REGION. SPC HAS INDICATED THAT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHERN OHIO AND NORTHWEST MICHIGAN.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY
DUE TO A FRONTAL SYSTEM IN OR NEAR THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 20, 4:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT THU MAY 20 2004
PAZ001>003-202245-
CRAWFORD PA-NORTHERN ERIE PA-SOUTHERN ERIE PA-
550 PM EDT THU MAY 20 2004
...THUNDERSTORMS MOVING THROUGH NORTHWEST PENNSYLVANIA...
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH ERIE AND CRAWFORD
COUNTIES IN NORTHWEST PENNSYLVANIA. THESES SHOWERS AND THUNDERSTORMS
WERE MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORMS COULD PRODUCE
STRONG WINDS AROUND OF 45 MPH...PEA SIZE HAIL AND CLOUD TO GROUND
LIGHTNING.
Thunderstorm Wind, Erie
- When
- May 20, 5:20 PM EST
- Where
- Erie County, Elgin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.900, -79.750
A thunderstorm downburst damaged two homes along Nash Hill Road to the south of Elgin. Both homes sustained roof and siding damage and also had some windows broken. Several trees in the area were also downed.
Tornado, Crawford
- When
- May 20, 6:30 PM EST
- Where
- Crawford County, Guys Mills
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.633, -79.983
An F0 tornado touched down along Plank Road west of Guys Mills at 7:30 p.m. The tornado damage path was approximately a mile long and 20 to 40 yards wide. Only one house was damaged along the path (by a fallen tree) but dozens of trees were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 20, 20041 death · 1 event
- Flash Flood in New York, May 20 to 21, 2004$6.0 million · 1 event
- Flash Flooding and Hail in Wisconsin, May 20, 2004$1.3 million · 3 in hail · 12 events
- Lightning Strike and Heavy Rain in Wisconsin, May 20, 20042 injured · $130,000 · 2 events
- Flash Flood and Damaging Winds in New York, May 20 to 21, 2004$225,000 · 50 kt wind · 3 events
- Hail in Michigan, May 20, 2004$60,000 · 1 in hail · 2 events
- Hail and Lightning Strike in Iowa, May 20, 2004$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 20, 2004$42,000 · 61 kt wind · 7 events
- Hail in Michigan, May 20, 2004$45,000 · 0.88 in hail · 2 events
- Flash Flood in New York, May 20 to 21, 2004$30,000 · 1 event
- Flash Flood and Hail in Michigan, May 20 to 21, 20041 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Colorado, May 20, 20042 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399951, 5399950.